Contents

SynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences

Information for Patients

View all Images (39)

Minocycline drug-induced pigmentation in Adult
Other Resources UpToDate PubMed

Minocycline drug-induced pigmentation in Adult

Contributors: Erik Domingues MD, Nikki Levin MD, Jeffrey D. Bernhard MD
Other Resources UpToDate PubMed

Synopsis

Drug-induced pigmentation caused by minocycline may affect the skin, mucosal surfaces, teeth, tongue, sclera, bone, heart, thyroid, and other locations. Minocycline is a tetracycline-derived antibiotic with various uses, most notably as a second-line treatment for acne vulgaris. Hyperpigmentation may follow ingestion of 100-200 mg/day for 1-3 years, and incidence rates vary from 2.4%-14.8%. However, some studies have demonstrated the development of hyperpigmentation following small doses and short courses of minocycline.

The incidence seems highest in patients with conditions such as atopic dermatitis, acne vulgaris, rheumatoid arthritis, pemphigoid, and pemphigus.

Four types of hyperpigmentation have been described: types I–IV. Each type varies in distribution and histology. (For type details, refer to Look For section.)

Pediatric Patient Considerations:
Children aged younger than 9 years should not be on medications from the tetracycline family of antibiotics.

Codes

ICD10CM:
T50.995A – Adverse effect of other drugs, medicaments and biological substances, initial encounter

SNOMEDCT:
110284009 – Drug-induced pigmentation

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Subscription Required

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Subscription Required

References

Subscription Required

Last Updated:02/19/2018
Copyright © 2024 VisualDx®. All rights reserved.
Patient Information for Minocycline drug-induced pigmentation in Adult
Print E-Mail Images (39)
Contributors: Medical staff writer
Premium Feature
VisualDx Patient Handouts
Available in the Elite package
  • Improve treatment compliance
  • Reduce after-hours questions
  • Increase patient engagement and satisfaction
  • Written in clear, easy-to-understand language. No confusing jargon.
  • Available in English and Spanish
  • Print out or email directly to your patient
Copyright © 2024 VisualDx®. All rights reserved.
Minocycline drug-induced pigmentation in Adult
A medical illustration showing key findings of Minocycline drug-induced pigmentation : Blue color, Brown color, Face, Hyperpigmented patch, Leg
Clinical image of Minocycline drug-induced pigmentation - imageId=340188. Click to open in gallery.  caption: 'A close-up of pinpoint dark gray and black macules.'
A close-up of pinpoint dark gray and black macules.
Copyright © 2024 VisualDx®. All rights reserved.